MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0103
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-01718, 3005168196-2021-01719.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat basilar aneurysm using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, three smart coils would not advance out of their introducer sheaths.Therefore, the smart coils were removed.The procedure was completed using other smart coils of the same size and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the pusher assembly kink and fracture observed near the mid-joint.Further evaluation revealed additional pusher assembly kinks, and the embolization coil was detached from the pusher assembly within the introducer sheath.The additional kinks were likely incidental to the reported complaint.The detached embolization coil was likely a result of the pusher assembly becoming fractured.Evaluation of the second returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the pusher assembly kink and fracture observed near the mid-joint.Further evaluation revealed additional pusher assembly kinks, and the embolization coil was still intact with the pusher assembly.The additional kinks were likely incidental to the reported complaint.Evaluation of the third returned smart coil could not confirm the reported complaint as only the pusher assembly was returned.The introducer sheath and embolization coil were not returned for evaluation.Evaluation revealed that the pet lock was separated on the proximal end of the pusher assembly, the pusher assembly had kinks, and the embolization coil was detached from the pusher assembly and was not returned for evaluation.Due to the returned damage, the root cause of the reported complaint could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2021-01718 2.3005168196-2021-01719 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12259926
Report Number3005168196-2021-01717
Device Sequence Number3635404
Product Code HCG
UDI-Device Identifier00814548015194
UDI-Public00814548015194
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/30/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/04/2026
Device Model Number400SMTXSFT0103
Device Catalogue Number400SMTXSFT0103
Device Lot NumberF105142
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/22/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/16/2021
Supplement Date Received by Manufacturer08/09/2021
Initial Report FDA Received Date08/02/2021
Supplement Report FDA Received Date08/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR
Date Report Sent to FDA01/01/2005